My Ovacome
10,273 members12,605 posts

Niraparib 8 months in - and an update from NICE

8 months into Niraparib and it's still working for me .......tumours have not only stabilised but actually reduced in size - when we told the children you could literally see a burden lifting from their shoulders. The side effects are not the easiest, similar to chemo really although theres no hair loss. But at least they're predictable and they don't build up over time.

As some of you know, I've been writing to my MP, NICE, etc as I believe this drug should be available to all women who could benefit from it through the NHS. Through My MP I've had an email back from Andrew Dillon, chief exec of Nice. He basically re-iterates the position of NICE re Niraparib (they won't fund it yet for standard prescription but have referred it to the Cancer Drugs fund), but his language is encouraging. He says the argument for women for whom it is indicated, to have access to Niraparib is "compelling', and goes on to say,

"The information we have about Niraparib is encouraging and we would like to make it available ...... through the cancer drugs fund. It is perfectly possible for the company (Tesaro) to make this work and we hope they will do so. "

The negotiations are going on now and the final decision will probably be made in the next few weeks, so fingers crossed.

Hope everyone is as well as can be, and that the day will soon come when all women have access to new drugs that will help them through the NHS.

with love,

Elizabethe x

12 Replies
oldestnewest

Elizabethe, please describe the side effects of Niraparib. I am going to be taking it after second line carbo/caelyx and really want to know more about it.

1 like
Reply

Like all drugs, we individuals experience them individually!

I've been on Niraparib since September and apart from the first few days (mildly odd) and a couple of blips with blood counts really haven't experienced side effects.

I have a number of things on the side effects list, but since I had them before (eg back ache) I don't feel I can blame the drug.

The only thing which is new for me is UTIs. Never been troubled with them before, and these are symptom free, but I have had two since I started.

My advice would be to do all you can to keep your blood counts up from the off.

And good luck!

2 likes
Reply

Hi mac 27

wow really no side effects? UTIs I believe are v unpleasant, sorry to hear you've experienced them. But otherwise sounds like you're doing amazingly. Do you mind me asking what dose you are on ? And at what point you started taking them? (in remission, just finished 2nd or 3rd line, etc?). And what effect they have had from your scans,mCA125 etc? off to look at your profile if you have one .........

It's great to hear you're tolerating it so well, wish I was, heigh ho we are all different -

Elizabethe x

Reply

Nothing to add to the profile, really, except I've been on 200mg since October. I'm due another scan soon. After initial big drop in CA125, it's risen a bit, but the last scan didn't really show much different. We shall see!

Reply

Hi Tesla

To begin with my blood counts dropped, especially red blood cell counts and platelets. I had to come off it & have blood transfusions. That was on 300mg a day which is the standard starting dose. Thn I went down to 200mg and the blood counts settled down - they've all stayed low, but not in the danger zone.

Apart from that, I'm fatigued, nauseous (sometimes actually vomiting), GI issues, racing heart, no appetite -I'm not really selling it am I! oh, and insomnia. Basically I feel how I felt in week 2 of chemo more or less. But it's much better than being on chemo. I only go into hospital once a months for blood tests and to see my consultant, and once every three months for a scan. And I had fatigue and pain and some GI issues before I started because my original surgery went very badly: I was in hospital for months with complications, then as soon as I was home had a bowel obstruction and had to have the whole operation again to save my life, even though the first hadn't healed properly. So now I have adhesions, internal scarring etc - I'm pretty battered, and I don't feel I fully recovered from the two lines of chemo either. So that might affect the side effects i experience. And I have active cancer - I'm not in remission, the niraparib is just controlling what's there. To me it's a miracle drug though and all the side effects are worth it. And I take lots of stuff to help with the side effects. At the moment I'm looking for something natural to help,with the nausea which is getting me down, any suggestions gratefully received!

I'm BRCA 2 positive as well, and my cancer is aggressively fast growing, i am told that both these things affect how my body responds to treatment.

I think that's about it -

Where are you up to Tesla and how are you? Are you thinking of taking niraparib?

Elizabethe x

1 like
Reply

Tesla, just retread your post. Carbo caelyx is what I had for second line as well. Good luck with the Niraparib, I hope it works well for you and any side effects are minimal. As mac says we are all different. As I understand it most women are started on 300 mg and most go down to 200 or even 100 - much less effect on blood counts at lower doses, but they thing the effect on disease stays the same.

Very warm wishes, I'll be thinking of you and looking out for your next update

Elizabethe x

1 like
Reply

Hello Ladies - I was diagnosed 3C and BRCA2 in 2016, and I've been on Niraparib since October, and it's been working well for me, with my CA125 decreasing month on month and at my last scan in February, the tumour that was still 15mm after second line chemo was barely visible. As you say, everyone reacts differently, and I've been able to stay on 300mg without any blood count problems. The nausea and headaches I had in the first couple of months have ceased as well. The issues I've had with it are similar to chemo - constipation and consequent stoma problems and difficulty concentrating - but also increased blood pressure and cholesterol, both of which I'm now taking medication for. Overall though, these haven't been debilitating, and I've got a very good quality of life.

I've got blood tests today ahead of collecting my next prescription on Friday, and I'm really hoping the drug is continuing to work. I've had bad stomach cramps and bowel upsets in the last couple of weeks, which I'm praying is just a bug, and not a sign that the cancer is active again.

Tesla - I hope you have as few side effects as I have had and that the drug works for you.

Reply

Hope your blood tests go OK today Numi - mine are tomorrow. Every month I pray it is continuing to work. Thinking of you,

x

1 like
Reply

Definately encouraging and thank you for writing about this. So glad it is working for you despite the side effects - long may it continue.

1 like
Reply

Just SO pleased to hear that Niraparib is having such a good effect on your OC....long, long may it continue Elizabethe xoxo

1 like
Reply

Thank you x

Reply

Thank you for sharing this with us.

I’ve been on it about 6-7 months now before possibly going on to Olaparib and it seems to be working well so far. It was on and off at the beginning but has settled now as I am on a lower dose. This is the first month I’m not feeling exhausted and actually do things again a bit as I like to be active,

Great to hear these positive stories and well done on contacting people xx Nicky

Reply

You may also like...